Sirolimus induced granulomatous interstitial pneumonitis

Kamonpun Ussavarungsi, Abdelaziz Elsanjak, Melvin Laski, Rishi Raj, Kenneth Nugent*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

8 Scopus citations

Abstract

Objectives: Report a case of sirolimus induced granulomatous pneumonitis. Background: Sirolimus is used in clinical transplantation as an immunosuppressive agent. Pulmonary toxicity does occur, but only a few cases of sirolimus associated granulomatous interstitial pneumonitis have been reported. Methods: Case report and literature review. Results: This 53-year-old woman with ESRD from polycystic kidney disease status post deceased donor kidney transplantation presented with fever, progressive dyspnea, and hypoxia for two weeks. She had been switched to sirolimus two months before admission. A CT scan of the chest revealed bilateral ill-defined patchy ground glass opacities. Extensive investigations were negative for infection. Video-assisted thoracoscopic biopsy showed granulomatous interstitial pneumonitis. Her symptoms and infiltrates resolved after sirolimus discontinuation and corticosteroid treatment. Conclusions: Drugs induced pneumonitis should always be considered in transplant patients after infectious or other etiologies have been excluded. Sirolimus can cause granulomatous infiltrates in the lung possibly secondary to T-cell mediated hypersensitivity.

Original languageEnglish (US)
Pages (from-to)8-11
Number of pages4
JournalRespiratory Medicine Case Reports
Volume7
Issue number1
DOIs
StatePublished - 2012

Keywords

  • Granulomatous interstitial pneumonitis
  • Interstitial pneumonitis
  • Pulmonary toxicity
  • Renal transplantation
  • Sirolimus

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine

Fingerprint Dive into the research topics of 'Sirolimus induced granulomatous interstitial pneumonitis'. Together they form a unique fingerprint.

Cite this